The Cold-Medicine Racket
There are now hundreds of flashy "cold and flu" products, but still only a handful of simple, cheap ingredients. Here's one new way to cut through the noise.
One in four people, when buying an over-the-counter medicine to treat a headache, will go for a brand name product. Unless that person is a pharmacist. In that case, according to research from the National Bureau of Economic Research, they'll almost certainly buy a generic version. The pharmacists know, and trust, that the drugs are identical.
But Bayer aspirin costs $6.29 at CVS, while the same amount of CVS-brand aspirin costs less than a third of that, $1.99. The two products are required by law to be "bioequivalent," and CVS even has signs imploring shoppers to go for the cheaper option. Yet many people do no such thing. The difference in price between brand names and generics accounts for tens of billions of dollars "wasted" every year by Americans in pharmacies, according to the economics researchers. They also found that more highly educated people are more likely to buy generic medications, concluding that "misinformation explains a sizable share of the brand premium for health products."
Consumer confusion, or misplaced trust, is compounded by the fact that a drug store is likely to have upwards of 300 cold-and-flu products. Some are generic, and some are branded concoctions with increasingly opaque names. Remember when Mucinex was Mucinex? You could take Mucinex, and it broke up your mucus, and you expectorated out some mucus and went about your business. Now there is Mucinex Fast-Max DM Max; Mucinex Fast-Max Severe Congestion and Cough; Mucinex Fast-Max Cold, Flu, and Sore Throat; and on and on. Just thinking about all of that Mucinex is enough to make you expectorate something.
It's a little underwhelming to learn that Mucinex Fast-Max DM Max, a name that seems to promise instant invincibility, is just Mucinex plus a common cough suppressant. It's the same cough suppressant that's in almost every other cough-suppressing elixir product: dextromethorphan. Mucinex Fast-Max DM Max has the same active ingredients as Mucinex DM, only in liquid instead of pill form. Mucinex Fast-Max Severe Congestion and Cough is identical to Mucinex Fast-Max DM Max, plus a little phenylephrine (which is also sold as Sudafed). Fast-Max Cold, Flu, and Sore Throat is identical to Mucinex Fast-Max Severe Congestion and Cough, plus acetaminophen (also sold as Tylenol).
That's just the beginning of the compendium of Mucinex products, not to mention the Tylenol products (Tylenol Sinus Congestion, Tylenol Cold Multisymptom Liquid, Tylenol Cold Multisymptom Liquid Severe, etc.) and Sudafed products (Sudafed Congestion, Sudafed Pressure Pain Mucus, etc.) that are simple reiterations of the Mucinex products. They are all just permutations of, at most, the same five active ingredients.
There's a decongestant (usually phenylephrine), a cough suppressant (usually dextromethorphan), a pain/fever reducer (usually acetaminophen), plus or minus an expectorant (usually guaifenesin), and something that will put you to sleep (usually diphenhydramine). All of those can be purchased individually, or in almost any combination, in cheaper generic forms.
In a frail attempt to address some of that misinformation, the Food and Drug Administration's web site has a section titled "Myths and Facts About Generic Drugs." One myth is that "brand-name drugs are made in modern manufacturing facilities, and generics are often made in substandard facilities." But, the FDA counters with the reminder that it "won't permit drugs to be made in substandard facilities." And to be approved by the FDA, a generic version of a drug must deliver the same amount of active ingredients into your bloodstream in the same amount of time as the brand-name drug.
The FDA's myth page is 12 years old now, but apparently many people are still not buying generic. Maybe another myth therein should be that people read the FDA's website. And so they remain congested with misinformation that can be detrimental both economically and physically. But as the packaging is getting more ornate, the brand names wordier, and the more-is-better mindset more ingrained, consumer-health information tools are also getting more intuitive. A conceptually promising one just launched this week from the fledgling health-information company Iodine—a program aimed at helping everyone find exactly the right cold medication.
Amanda Angelotti, Iodine's head of product, is a medical doctor who has long been fed up with the confusing brand propositions of over-the-counter cold medications. "I have a lot of friends who, if they have a stuffy nose and a headache during a cold," she told me, "they'll just take DayQuil."
We may have the same friends. The same ones who take NyQuil when they're not really sick, just to help them sleep. So they're taking it for the diphenhydramine (Benadryl), which is much more cheaply purchased alone and as a generic. DayQuil is dextromethorphan, acetaminophen, and phenylephrine. The actual ideal medication combination for her friends in this case, Angelotti noted, is simply the last two: the decongestant and the pain reliever. Taking the extra dextromethorphan is a low-risk proposition, but it's not without some side effects and a waste of money.
Angelotti, formerly at Google, has now co-created a program that can help people pare down their options. On the Iodine site, you can click on the symptoms you're experiencing, and that will comb a database of common cold-and-flu products and tell you which ones meet your needs. The results also include product reviews (via Google, with over 100,000 medication reviews so far), dosage forms (liquid or pill), active ingredients, and the names of generic versions at various pharmacies.
"I know that people, in large part, just walk into a drugstore when they have a cold and grab DayQuil or Tylenol Multisymptom Cold, or whatever, because they know it's going to cover the symptoms that they have," said Angelotti. "But I also know that a lot of people are taking more ingredients in these combination meds than they actually need. That's going to put them at risk for side effects or overdose, especially with Tylenol. And there are dangers, like for someone with high blood pressure who is taking phenylephrine."
In October, Iodine released an extension for Google Chrome that will highlight any medical jargon on a web page and translate it into plain language. It's cool and easy to use, as is this new cold and flu app. Though I can't see myself using it, because I usually keep generic single-drug products around. A family, or a sickness-inclined person living alone, could very reasonably keep the five aforementioned individual generic medications in their medicine cabinet and address the symptoms as they arise. I think that's easier than messing with combination products, and usually cheaper. Especially if you consider that you're not taking medications you don't need.
I tried to convince Angelotti that's the way to go, but she was adamant that many or even most people really like to take one pill that addresses all of their symptoms. "I don't know if people will be likely to have their own inventory of generic over-the-counter medications in their homes," she said.
Iodine's press release this week was similarly practical of expectation. It told the story of one patient who had used the cold-and-flu tool, "Mary, a 69-year-old woman in the Pacific Northwest." She said, "My husband now has a cold, and the Iodine app confirmed that the product he had chosen was a correct one! The reinforcement was wonderful!"
That's such a reasonable endorsement. Wouldn't it be more powerful if your husband chose the wrong medication, though, Mary? And Iodine helped him find the right one? It's a press release, Mary. The iodine algorithm saved your husband from the brink of ruin. His newfound sense of consumer empowerment was so invigorating to his spirit that he no longer needed any Mucinex at all.